Kentucky, 2013

Flash Flooding and Flood in Kentucky, December 21 to 22, 2013

December 21 to 22, 2013 · NWS PAH · 10 events in 10 counties and zones

A slow-moving cold front passed across the region between the 20th and 22nd. Several upper level disturbances moved north-northeast along the front, touching off numerous showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A slow-moving cold front passed across the region between the 20th and 22nd. Several upper level disturbances moved north-northeast along the front, touching off numerous showers and thunderstorms. The ground was already moist from snowmelt in the wake of the early December winter storm. On the 21st, a strong negatively tilted shortwave at 500 mb ejected northeast from the southern Plains, providing strong forcing for ascent. Widespread heavy rain and thunderstorms surged northeast in association with the strengthening surface low that tracked across western Kentucky. Storm total rainfall amounts ranged from 3 to 6 inches in most areas, with the highest amounts west of Kentucky Lake. Isolated higher rainfall amounts up to 9 inches occurred in Ballard County, near the confluence of the Mississippi and Ohio Rivers. Ditches and creeks quickly spilled out onto roadways and into nearby fields. There were numerous road closures and water rescues as waters continued to rise.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 21, 3:40 AM CST, 20 minutes earlier.

Area forecast discussion, Dec 21, 3:40 AM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
340 AM CST Sat Dec 21 2013

.SHORT TERM...(Today through Monday night)
ISSUED AT 337 AM CST SAT DEC 21 2013

Plenty to talk about in the next 24-30 hours so will try and be
as concise as possible without leaving material information out.

Southerly flow for the past couple of days has advected deep
moisture across the region. In the meantime a NE-SW oriented frontal
boundary has stalled halfway across our CWA. The combination of warm
air advection, isentropic upglide, and upper level impulses has
caused elevated showers and thunderstorms to develop over the area.
For the most part this scenario will remain the same today, except
that with time a sharp h5 low/wave will become negatively tilted as
it ejects northeast from west central Texas around midday today to
the Great Lakes region around sunrise Sunday.

The passage of this feature just to our north and west is expected
to induce a surface low on the front that is forecast to track
northeast across our CWA late this afternoon and evening. The
surface low will eventually pull/push the previously stalled frontal
boundary across our CWA late tonight.

The passage of the surface and upper lows and front will greatly
enhance lift, instability, and shear across the area, especially
from mid afternoon through midnight. As a result, not only will
heavy rainfall be an issue during this period, but also the
potential for thunderstorms to become severe with damaging winds and
a few tornadoes, some possibly significant. The NAM is clearly the
most aggressive with parameters that indicate the potential for
tornadic development. Hopefully things will lean more toward the
weaker/less aggressive GFS version.

Beyond midnight tonight as the surface low and front clear the area,
precipitation chances should decrease from west to east. On Monday
models still indicate plenty of 1000-850MB post frontal moisture and
cold air advection so went with drizzle in the morning. Monday
afternoon per soundings, critical thicknesses, etc. decided to
include the possibility of either drizzle or flurries over the
northwest half of the CWA. With plenty of moisture still over the
area Monday night, just went with flurries as the colder air
overapreads the entire region.

Well above temperatures in the early periods of the forecast drop
off to below normal readings by the end of the period.

.LONG TERM...(Tuesday through Friday)
ISSUED AT 337 AM CST SAT DEC 21 2013

We'll start out the day on Tuesday with sfc high pressure overhead.
This high will shift east throughout the day and be into the
Appalachains by 00Z Wednesday, as a system moves through the central
Plains states. In the upper levels, the flow starts out as strong
northwesterly at the start of the day but an upper level ridge
builds in throughout the day. By Tuesday night into Christmas
morning, the upper ridge shifts east, as a trough and its associated
weak front advances into the area. The 00Z ECMWF does show a
stronger feature aloft and more moisture, and actually generates
some minor QPF for Christmas night...while the 12Z run was fairly
dry. The GFS/GFS ensembles indicate the main energy passing by to
our north and brings just cloudinnes to the area. Soundings from the
ECMWF do indicate that if it does precipitate, it will likely be
some light snow Christmas night, which could linger in our eastern
areas Thursday morning. Dry air infiltrates the area rapidly during
the day on Thursday.

Beyond Christmas night, models really differ on the evolution of the
upper level pattern and how to handle energy spilling atop the upper
ridge in the west. Prefer to leave the forecast dry until some kind
of continuity is resolved.

As far as temperatures: On Tuesday, will be challenging because a
cold airmass will be in place at the start of the day, but will
quickly be moving out throughout the day. Very dry air will be in
place as well, with dewpoints in the single digits. However, I don't
think the cold air will move out fast enough and Tuesday will likely
end up being a pretty cold day. The GFS/ECE guidance numbers are
lining up well to support that thought. Will lower lows for Tuesday
night as well, given the very dry air in place. A lot will depend on
the gradient and how fast clouds may enter the area, but we could be
looking at lows in the teens. Wednesday and Thursday should be
warmer days and temps should rise well into the 30s and probably the
lower 40s. Slightly cooler weather may be on tap for Friday but not
as cold as Tuesday.

&&

.AVIATION...
ISSUED AT 337 AM CST SAT DEC 21 2013

Low confidence forecast, with considerable uncertainty in the
frontal position/movement through the period. It does appear that
IFR conditions in heavy rain will prevail at all sites for most,
if not all of the TAF period. Lower conditions will be possible at
times, especially near the front, which unfortunately will be
draped across the terminals for much of the period. The potential
exists for some very strong and gusty south/southwest winds in the
warm sector Saturday afternoon and evening. This would be most
likely at KOWB, but cannot be ruled out at KPAH and KEVV.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...FLOOD WATCH through late tonight FOR ILZ075>078-080>094.

MO...FLOOD WATCH through late tonight FOR MOZ076-086-087-100-107>112-
     114.

IN...FLOOD WATCH through late tonight FOR INZ081-082-085>088.

KY...FLOOD WATCH through late tonight FOR KYZ001>022.

&&

SHORT TERM/FIRE WX...JP
LONG TERM/AVIATION...CW
Hazardous weather outlook, Dec 20, 9:50 PM CST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
950 PM CST FRI DEC 20 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-211100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
950 PM CST FRI DEC 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION
TONIGHT. WHILE SEVERE WEATHER IS NOT EXPECTED...SOME OF THE STORMS
WILL PRODUCE HEAVY RAIN WHICH MAY INITIATE FLOODING IN SOME
LOCATIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FLOOD WATCH CONTINUES THROUGH SATURDAY NIGHT. HEAVY RAIN IS
FORECAST WITH SOME FLOODING LIKELY. REFER TO THE FLOOD WATCH
PRODUCT FOR DETAILS.

SCATTERED THUNDERSTORMS ARE EXPECTED INTERMITTENTLY THROUGHOUT THE
DAY SATURDAY. WHILE HEAVY RAIN WILL BE THE PRIMARY FOCUS...THE
DEVELOPMENT OF SEVERE THUNDERSTORMS IS POSSIBLE FROM MID SATURDAY
AFTERNOON THROUGH EARLY EVENING. THE GREATEST POTENTIAL FOR STRONG
TO SEVERE STORMS IS ACROSS WESTERN KENTUCKY...AND ADJACENT PARTS
OF EXTREME SOUTHEAST MISSOURI...AND THE FAR SOUTHEASTERN TIP OF
SOUTHERN ILLINOIS. GIVEN THE STRONG WIND FIELDS ALOFT...LOCAL
DAMAGING WIND GUSTS AND PERHAPS A BRIEF SHORT-LIVED TORNADO OR TWO
APPEAR TO BE THE MAIN HAZARDS. HOWEVER...THE CHANCE OF SEVERE
STORMS WILL BE HIGHLY CONDITIONAL AND BASED ON THE EXTENT OF
ATMOSPHERIC DESTABILIZATION DURING THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED SATURDAY AFTERNOON AND EVENING.
IN ADDITION...REPORTS OF HEAVY RAIN AND/OR FLOODING ARE APPRECIATED
THROUGHOUT THE HEAVY RAIN EVENT.

The radar

The Ft Campbell radar (KHPX), 19 km away, was scanning. The volume nearest the first event began at 09:59 UTC.

Open the radar archive at this moment

Event by event

9 flash flood, 1 flood. Local standard time, as filed.

Flood, Christian

When
December 21, 4:00 AM CST to 2:30 PM CST
Where
Christian County, 0.72 mi NE of Hopkinsville Arpt to 0.34 mi SW of Honey Grove
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.857, -87.441

Moderate flooding occurred along the south fork of the Little River on the east side of Hopkinsville. At the river gage at the U.S. Highway 68 bridge, the river crested at 17.75 feet. Flood stage there is 15 feet. A secondary road on the south fork of the Little River was closed. Low-lying woods and fields were flooded.

Flash Flood, Henderson

When
December 21, 9:01 AM CST to December 22, 12:15 AM CST
Where
Henderson County, 0.69 mi N of Henderson to 1.58 mi E of Anthoston
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.840, -87.580

Several state roads were closed due to high water, including portions of Highways 2247, 812, 1557, and 1439. There was high water on Kentucky Highways 2183 and 136, but they remained open. A water rescue was conducted near Smith Mills, where a vehicle overturned in a ditch. All persons were removed from the vehicle by EMS personnel. In the city of Henderson, there was one to two feet of standing water on a street, and high water signs were posted on U.S. Highway 41 near Audubon Park.

Flash Flood, Carlisle

When
December 21, 3:00 PM CST to 7:45 PM CST
Where
Carlisle County, 1.32 mi NNE of Berkeley to 3.2 mi N of Cunningham
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.816, -89.087

Highway 80 was closed due to flooding on the west side of Arlington. State Route 1820 was also closed. U.S. Highway 62 was flooded by Westfork Creek between Cunningham and Bardwell but was not closed. Several low-lying roads were flooded in the Cunningham area.

Flash Flood, McCracken

When
December 21, 3:35 PM CST to December 22, 1:15 AM CST
Where
McCracken County, Reidland to Rowlandtown
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.020, -88.530

A number of roads were affected by flooding. Severe flooding was reported at a couple of intersections on U.S. Highway 62 in the city of Paducah. A county road off of U.S. Highway 60 west of Paducah was impassable due to three feet of water. At least one city street in Paducah was impassable. On Highway 60 in Paducah, a manhole cover was blown off by water surging up from the storm sewer. The rainfall total at the Paducah National Weather Service office was 5.26 inches.

Flash Flood, Ballard

When
December 21, 5:06 PM CST to December 22, 1:15 AM CST
Where
Ballard County, Oscar to Kevil
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
37.130, -89.030

Major flash flooding prompted a declaration of a state of emergency for Ballard County. Numerous roads were flooded across the county, including at least 16 that were impassable. A 54-year-old man was killed near Barlow when he was swept away by floodwaters after trying to get out of his car. His body was washed one-quarter to one-half mile off the small county road into a wooded area. An elderly woman was rescued from a stranded vehicle near a bridge on State Highway 725 near Kevil. Flooding of Clayton Creek impacted a road near Bandana such that only the top of the bridge was visible. An emergency management official in La Center measured 9.12 inches of rain, most of which fell in 15 hours.

Flash Flood, Calloway

When
December 21, 5:31 PM CST to December 22, 2:15 AM CST
Where
Calloway County, 0.72 mi NNW of Stella to 2.88 mi N of Lynn Grove
Cause
Heavy Rain
Property damage
$40,000
Reported by
Trained Spotter
Coordinates
36.660, -88.385

The main street through the center of Murray was nearly impassable in spots. Cars were stalling out in the roadway. Floodwaters from a city creek were backing into homes. Highway 80 north of Murray was impassable in spots. A water rescue was conducted on a residential street on the south side of Murray. Five people were stranded on top of a jeep. A heavily travelled access road was closed in a business strip of Murray along the Highway 121 bypass. A mile west of Hazel, a car was swept off the road. The occupants were rescued. Several roadways around Lynn Grove had areas of standing water.

Flash Flood, Fulton

When
December 21, 6:52 PM CST to December 22, 12:15 AM CST
Where
Fulton County, 0.79 mi ESE of Fulton to 3 mi SSE of Fulton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.516, -88.857

Water was approaching the back of stores in the Fulton business district, prompting sandbagging of some buildings. City streets were flooded, and a couple were closed. South of Cayce, the intersection of Highways 94 and 239 was closed.

Flash Flood, Hopkins

When
December 21, 7:10 PM CST to December 22, 12:30 AM CST
Where
Hopkins County, 0.88 mi NW of Madisonville to 2.28 mi N of Beulah
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
37.340, -87.510

Highway 254 was impassable due to flooding near Madisonville. In Madisonville, U.S. Highway 41 was closed due to flooding, and a vehicle was stranded in floodwaters at a mall. The driver of the vehicle was safely removed. Four streets in Dawson Springs were closed. A secondary road near Beulah was blocked by flooding.

Flash Flood, Trigg

When
December 21, 7:45 PM CST to December 22, 12:30 AM CST
Where
Trigg County, 0.59 mi SSW of Rockcastle to 2.88 mi SSW of Canton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.893, -87.976

Several roads were closed in the county. A couple of streets were flooded in Cadiz.

Flash Flood, Hickman

When
December 21, 9:00 PM CST to 11:40 PM CST
Where
Hickman County, 1.53 mi NE of Fulham to Watts
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.665, -88.849

Highway 123 was closed between the 13 and 15 mile markers. Water was over Highway 58 at the Graves County line. Kentucky 307 was underwater near Beulah. U.S. Highway 51 was underwater near Clinton. A section of Kentucky 239 was underwater.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Ballard2013-12-2154MaleVehicle/Towed TrailerDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2013Every state in 2013This day in weather historyWarnings in Kentucky, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 487210, 485785, 485793, 485802, 485825, 485847, 485862, 485863, 485864, 487163.